Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 21, 2012, 7:39 PM EDT for Fayette County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 7:39 PM EDT (23:39 UTC)
- Expired
- Mar 21, 2012, 8:00 PM EDT
- In force
- 21 min
- Issued by
- NWS Charleston, WV
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WWUS81 KRLX 212339 SPSRLX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 739 PM EDT WED MAR 21 2012 WVZ036-220000- FAYETTE WV- 739 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY... AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NORTH OF BABCOCK STATE PARK...NEAR WINONA AND LOOKOUT. THE STORM WAS DRIFTING SOUTH AT 5 TO 10 MPH. THIS STORM LIKELY CONTAINS HAIL...UP TO NICKEL SIZE...AND A DOWNPOUR OF RAIN. THIS STORM WILL AFFECT THE NEW RIVER GORGE AREA AROUND SEWELL... AND BE NEAR BABCOCK STATE PARK AROUND 755 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3795 8106 3809 8095 3807 8086 3791 8092 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:05 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 21, 3:05 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 305 PM EDT WED MAR 21 2012 .SYNOPSIS... RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD. COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT IS...THE GREENBRIER VALLEY. HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND 650MB WILL LIMIT ANY VERTICAL EXTENT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... MAIN STORY IN SHORT TERM WILL BE APPROACH OF MASSIVE UPR LOW. LOOKS AS IF ASSOCIATED MAIN BAND HOLDS OFF UNTIL FRI EVE AND OVERNIGHT WITH SOME SCT TSRA AHEAD OF DURING AFTN HRS. PW ARND 1.3 INCHES WITHIN THIS PLUME LEADS TO POTENTIAL WATER CONCERNS ESPECIALLY IF CONVECTION HOLDS WITHIN THIS AS IT WORKS IN. BRIEF DRY SLOT EARLY SAT BEFORE UPR COLD POOL WORKS IN FROM W IN AFTN. THIS COULD LEAD TO SOME HAILERS WITH STEEPENING LAPSE RATES...ESPECIALLY IF ANY SUN CAN BREAK OUT EARLY. WARMTH CONT THOUGH FOR FRI...BEFORE BEING SQUASHED SOME AS UPR LOW WORKS IN SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MODELS SHOW AN UPPER LOW CONTINUING TO EFFECT THE REGION SATURDAY NIGHT AND SUNDAY. CONFIDENCE DECREASES BEYOND THIS AS MODELS HAVE SOME DECENT DIFFERENCES. USED A BLEND OF THE GFS/ECMWF/UKMET FOR MONDAY...CHANGING TO A GFS/ECMWF/ECMWF ENSEMBLE FOR TUESDAY AND WEDNESDAY...WITH LESS EMPHASIS ON THE ECMWF FOR WEDNESDAY. THIS ALLOWS FOR A HIGH PRESSURE SYSTEM EARLY IN THE WORK WEEK...WITH A COLD FRONT MOVING IN MID WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...HIGH. ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M M M H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M M M M M H H H H H H AFTER 18Z THURSDAY... IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30/26 NEAR TERM...26 SHORT TERM...30 LONG TERM...RPY AVIATION...26
Hazardous weather outlook, Mar 21, 3:20 PM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT WED MAR 21 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221930- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 320 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND. THESE STORMS COULD PRODUCE AREAS OF EXCESSIVE RAINFALL FRIDAY NIGHT THROUGH SUNDAY. IN ADDITION...LARGE HAIL IS POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 21, 5:11 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
511 PM EDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL NETTIE 38.20N 80.71W
03/21/2012 U0.75 INCH NICHOLAS WV PUBLIC
EVENT OCCURRED BETWEEN
414 PM 03/21/2012 AND 429 PM 03/21/2012
&&
NNNNLocal storm report, Mar 21, 5:14 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT WED MAR 21 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 S CRAIGSVILLE 38.26N 80.63W
03/21/2012 M0.75 INCH NICHOLAS WV PUBLIC
&&
IRIS SYSTEMLocal storm report, Mar 21, 5:14 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT WED MAR 21 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 S NETTIE 38.26N 80.63W
03/21/2012 M0.75 INCH NICHOLAS WV
PUBLIC
&&
IRIS SYSTEMLocal storm report, Mar 21, 6:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 S NETTIE 38.19N 80.69W
03/21/2012 E1.00 INCH NICHOLAS WV PUBLIC
FELL ALONG RT. 20
&&
EVENT NUMBER RLX1200205
NWSpecial weather statement, Mar 21, 7:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT WED MAR 21 2012
WVZ036-212330-
FAYETTE WV-
710 PM EDT WED MAR 21 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE COUNTY...
AT 705 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LOOKOUT...DRIFTING SOUTH AT 5 MPH.
THIS STORM COULD PRODUCE A DOWNPOUR OF RAIN AND HAIL UP TO NICKEL
SIZE.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL FAYETTE
COUNTY...MAINLY NORTH OF THE BABCOCK STATE PARK VICINITY
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3804 8104 3817 8095 3811 8088 3810 8087
3798 8089Special weather statement, Mar 21, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 739 PM EDT WED MAR 21 2012 WVZ036-220000- FAYETTE WV- 739 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAYETTE COUNTY... AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NORTH OF BABCOCK STATE PARK...NEAR WINONA AND LOOKOUT. THE STORM WAS DRIFTING SOUTH AT 5 TO 10 MPH. THIS STORM LIKELY CONTAINS HAIL...UP TO NICKEL SIZE...AND A DOWNPOUR OF RAIN. THIS STORM WILL AFFECT THE NEW RIVER GORGE AREA AROUND SEWELL... AND BE NEAR BABCOCK STATE PARK AROUND 755 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3795 8106 3809 8095 3807 8086 3791 8092
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:35 PM EDT | Special Weather Statement | RLX | Randolph | 55 min |
| Mar 21, 4:30 PM EDT | Special Weather Statement | RLX | Nicholas | 45 min |
| Mar 21, 4:42 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Mar 21, 7:10 PM EDT | Special Weather Statement | RLX | Fayette | 20 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.